Symptomatic syndrome of inappropriate antidiuretic hormone secretion associated with azithromycin

Richard M. Cadle, Rabih O. Darouiche, Carol M. Ashton

Research output: Contribution to journalArticle

5 Scopus citations

Abstract

OBJECTIVE: To report a case of symptomatic syndrome of inappropriate antidiuretic hormone (SIADH) secretion associated with azithromycin and review the literature related to this adverse drug reaction. DATA SOURCES: Review articles identified by a computerized (MEDLINE) (1966-April 1996) and manual (Index Medicus) search. DATA SYNTHESIS: Azithromycin is a well- tolerated broad-spectrum macrolide antibiotic. We report a symptomatic case of SIADH secretion associated with azithromycin. The patient received two doses of azithromycin before the development of sudden mental status changes associated with severe hyponatremia. All other potential causes were ruled out. No previous reports exist in the literature. CONCLUSIONS: Azithromycin may be associated with symptomatic SIADH secretion. Awareness and attention are required if patients develop mental status changes or hyponatremia while receiving azithromycin so that appropriate diagnostic and therapeutic actions can be implemented.

Original languageEnglish (US)
Pages (from-to)1308-1310
Number of pages3
JournalAnnals of Pharmacotherapy
Volume31
Issue number11
DOIs
StatePublished - Nov 1997

Keywords

  • Azithromycin
  • Syndrome of inappropriate antidiuretic hormone secretion

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Fingerprint Dive into the research topics of 'Symptomatic syndrome of inappropriate antidiuretic hormone secretion associated with azithromycin'. Together they form a unique fingerprint.

Cite this